24 March 2015

Antidepressants also have sexual side effects in teens

There is a lack of studies exploring how common antidepressants impact libido, orgasm and ejaculation in teenagers.


When teens take pills for depression and anxiety, doctors need to make sure they understand that sexual side effects are common with the drugs, a new paper advises.

Sexual side effects very prevalent

Under the best of circumstances, it can be awkward for doctors to discuss sex with teens. But this particular sex talk is made even harder by the lack of studies exploring how common antidepressants impact libido, orgasm and ejaculation in young patients, the authors say.

With selective serotonin reuptake inhibitors (SSRIs), for example, "the sexual side effects are very prevalent . . . and if you don't ask about it, especially with adolescents, they are not going to tell you," said Dr. Amir Levine of Columbia University in New York City, a co-author, with Eleanor McGlinchey, of the paper in the journal Paediatrics.

SSRIs include Prozac (fluoxetine), Paxil (paroxetine), Zoloft (sertraline), Lexapro (escitalopram), and Celexa (citalopram).

Read: Antidepros don't work – study

This family of drugs works on serotonin, a naturally occurring chemical messenger in the brain that controls mood. SSRIs block the reabsorption, or reuptake, of serotonin, making more of the chemical available to transmit messages between brain cells, which is thought to ease depression.

Adults taking SSRIs may experience sexual side effects more than half the time, some studies estimate, and it's possible that rates of sexual side effects would be similar in teens, Levine said. Other effects can include weight gain, nausea, dizziness, insomnia, agitation or restlessness and headaches.

In addition, SSRIs carry a black box warning – the most stringent from U.S. regulators – of an increased risk of suicidal thoughts or behaviour in children, adolescents and young adults.

Doctors may hesitate to mention sexual side effects

Because the risk of suicidal thoughts is greatest in the first three to six weeks on SSRIs, it's important that it be stressed in conversations with teens who are prescribed these drugs, said Dr. Cora Breuner, a professor at the University of Washington and member of the American Academy of Paediatrics' committee on adolescence.

"Many people who are depressed or anxious don't have much of a libido, so the concept of having less of one may be moot if they are having a hard time getting out of bed at all or getting to school or going out with their friends to the mall," said Breuner, who wasn't involved in the paper.

Some doctors may hesitate to mention sexual side effects for fear teens might refuse to take the drugs, she said. "That's a mistake, because kids are just going to go on the internet and refuse the drugs or stop taking the drugs without talking to you."

Read: Genes key to antidepros?

When teens do experience sexual side effects with SSRIs, it's possible that a lower dose or a different type of drug might be able to ease their depression without causing a dip in libido, Levine said.

The best thing physicians and parents can do is make it clear that sexual side effects can occur, and that conversation, particularly with younger teens, might start simply by asking them if they have noticed any changes with their body, said Dr. Tierney Lorenz, a researcher at the Kinsey Institute at Indiana University.

Adolescents don't really know yet what normal sexual function is; they're still "just trying to figure out what healthy sexuality looks like for them," said Lorenz, who wasn't involved in the paper. "That makes it so important that we get a sense of their experience at baseline so we can help them understand any changes."

Because the sexual side effects of SSRIs haven't been widely studied in teens, "we are essentially conducting an experiment on our kids," Lorenz added. "If you are coming of age sexually speaking with this medication on board potentially influencing how you interact with partners, you are not going to be sure if the lack of desire you might be feeling is the way you are, the medication, or the way you feel about the person you're with. That can have lasting effects on your relationships."

SOURCE: Pediatrics, online March 23, 2015.

Read more:

Antidepressants and your libido

Kids' Suicide Risk Same for All Antidepressants

Antidepressants: pros outweigh cons

Image: Depressed teen from Shutterstock


Read Health24’s Comments Policy

Comment on this story
Comments have been closed for this article.

Ask the Expert

Depression expert

Michael Simpson has been a senior psychiatric academic, researcher, and Professor in several countries, having worked at London University in the UK; McMaster University in Canada; Temple University in Philadelphia, USA.; and the University of Natal in South Africa.

Still have a question?

Get free advice from our panel of experts

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

* You must accept our condition

Forum Rules